Skip to content
Open access

Rituximab-induced interstitial lung disease presenting as acute respiratory distress syndrome: a case report

Sep 2026 · Egyptian Journal of Bronchology · Vol 20 · 0 citations · 10 references

Abstract

Rituximab-induced interstitial lung disease (RTX-ILD) is an uncommon but potentially fatal adverse event that may closely resemble infectious pneumonia, leading to delayed diagnosis and treatment. A 59-year-old woman with neuromyelitis optica spectrum disorder developed fever, cough, and rapidly progressive dyspnoea six weeks after a single 500 mg intravenous rituximab infusion. High-resolution computed tomography demonstrated bilateral air-space opacities with a crazy-paving pattern. Comprehensive microbiological evaluation, including bronchoalveolar lavage for bacterial, mycobacterial, fungal, Pneumocystis jirovecii, and viral pathogens, was negative. Despite empirical antibiotics, she progressed to acute respiratory distress syndrome requiring invasive mechanical ventilation. Rituximab-induced ILD was diagnosed based on the temporal association, exclusion of alternative causes, and a Naranjo score of 7. High-dose corticosteroid therapy resulted in marked clinical and radiological improvement. RTX-ILD should be suspected in patients presenting with respiratory deterioration within weeks of rituximab exposure. Prompt exclusion of infection, early recognition, withholding of further rituximab therapy, and timely corticosteroid therapy are essential to improve outcomes in this potentially life-threatening condition.

Read PDF

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.